Wisconsin, 2013

Flash Flood and Hail in Wisconsin, June 26, 2013

June 26, 2013 · NWS MPX · 3 events in 2 counties and zones

Thunderstorms began to develop during the afternoon of Wednesday, June 26th. These storms developed from the Twin Cities, northeast across east central Minnesota, and west central Wisconsin and moved slowly southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms began to develop during the afternoon of Wednesday, June 26th. These storms developed from the Twin Cities, northeast across east central Minnesota, and west central Wisconsin and moved slowly southeast. The storms became severe along the Mississippi River Valley from the area around Red Wing Minnesota, east to River Falls and Ellsworth, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 26, 12:17 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 26, 12:17 PM CST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
117 PM CDT WED JUN 26 2013

.MESOSCALE DISCUSSION...
ISSUED AT 107 PM CDT WED JUN 26 2013

SCATTERED STORMS HAVE FIRED ALONG A CONFLUENCE LINE ASSOCIATED
WITH A WIND SHIFT...WHICH IS COLLOCATED WITH A SURFACE TROUGH FROM
THE TC METRO NEWD INTO NWRN WI. OTHER THAN SMALL HAIL AND SOME
LIGHTNING...NOTHING OF SIGNIFICANCE HAS YET RESULTED FROM THIS
ACTIVITY. HOWEVER...CLOUDS HAVE BEGUN TO BREAK OUT ACROSS WRN WI
AND SOME FURTHER DEVELOPMENT OF THIS ACTIVITY IS LIKELY TO TAKE
PLACE THIS AFTERNOON AS INSTABILITY BUILDS. EFFECTIVE SHEAR IS
PRETTY MODEST IN THESE AREAS WHICH HAS BEEN RESPONSIBLE FOR LACK
OF ORGANIZATION. STORM CLUSTERS ARE LIKELY TO REMAIN AS THE MAIN
STORM MODE THROUGH THE AFTERNOON. CONSULT THE SPC MCD 1247 FOR
MORE INFORMATION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT TUE JUN 25 2013

THE GENERAL CONSENSUS AMONGST THE SHORT TERM MODEL SOLUTIONS IS FOR
A GRADUAL WEAKENING TREND WITH THE BROKEN LINE OF SHOWERS/
THUNDERSTORMS AS IT TRACKS EASTWARD ACROSS WESTERN MN EARLY THIS
MORNING. THEREFORE...HAVE TAPERED POPS OFF GRADUALLY THROUGH THE
MORNING HOURS. SREF/HRRR/ARW MODELS THEN ALL DEPICT DIURNALLY
DRIVEN THUNDERSTORM DEVELOPMENT AS THE COLD FRONT PASSES THROUGH THIS
AFTERNOON...GENERALLY ALONG AND EAST OF INTERSTATE 35. A FEW OF
THE STORMS MAY BE SEVERE DURING THE AFTERNOON/EARLY EVENING.
ANOTHER WARM AND HUMID DAY IS ON TAP. HIGHS WILL BE WELL INTO THE
80S COMBINED WITH DEWPOINTS IN THE 65 TO 70 DEGREE RANGE. HEAT
INDICES THIS AFTERNOON IN THE LOWER 90S.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 345 AM CDT WED JUN 26 2013

A FEW SHOWERS AND THUNDERSTORMS CAN NOT BE RULED OUT ACROSS
PORTIONS OF EASTERN MN AND WEST CENTRAL WI THURSDAY AND FRIDAY AS
WE REMAIN ON THE WESTERN SIDE OF A NEGATIVE TILT UPPER TROUGH AND
STRONG JET ALOFT. THE TROUGH IS SHOWN BY ALL DETERMINISTIC RUNS
TO DROP SOUTHWESTWARD ACROSS THE FA FRIDAY NIGHT AND SATURDAY.
UNFORTUNATELY...RAIN CHANCES FOR SATURDAY ARE INCREASING. DRY
WEATHER IS EXPECTED TO RETURN BY SUNDAY WITH THE UPPER TROUGH SOUTH
OF THE REGION. THE THREAT FOR SHOWERS AND A FEW THUNDERSTORMS
RETURNS TO WESTERN MINNESOTA ON MONDAY AND ACROSS ALL OF THE FA BY
TUESDAY...ALTHOUGH THE ECMWF IS NOT AS AGGRESSIVE AS THE GFS IS
WITH MORE UPPER TROUGHING MOVING THROUGH. ITS POSSIBLE THAT RAIN
COULD BE BOTH NORTH AND SOUTH OF THE CWA DURING THESE PERIODS. THE
WARMEST DAY OF THE LONG TERM IS THURSDAY WITH HIGHS IN THE MIDDLE
TO UPPER 80S. A SIGNIFICANT DROP IN TEMPERATURES IS EXPECTED BY
SATURDAY DUE TO THE CLOUDS/SHOWERS AND NORTHERLY FLOW DEVELOPING
WITH HIGHS FORECAST TO BE ONLY IN THE MIDDLE 70S. HIGHS IN THE
UPPER 70S TO LOWER 80S DOMINATE THE REMAINDER OF THE FORECAST
PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 107 PM CDT WED JUN 26 2013

STORMS HAVE FIRED ACROSS FAR ERN MN AND WRN WI AT TAF ISSUANCE
TIME. THINK THE THREAT WEST OF MSP IS OVER...WITH THE THREAT
INCREASING THIS AFTERNOON AT RNH AND EAU. ACTIVITY SHOULD BECOME
FAIRLY WIDESPREAD BY 20Z OVER WRN WI. THE STORMS WILL PUSH EAST
THIS EVENING WITH A PERIOD OF DRY WX EXPECTED BEFORE ANOTHER FRONT
REACHES THE AREA OVERNIGHT. A FEW SHOWERS/STORMS COULD FIRE ALONG
IT LATE...BUT COVERAGE IS EXPECTED TO BE TOO LOW AND BRIEF TO
INCLUDE IN ANY TAF LOCATION.

KMSP...CLUSTER OF TSRA HAS FORMED NORTH AND EAST OF THE
TERMINAL...WHICH IS PUSHING EAST. ADDITIONAL STORMS COULD DEVELOP
THROUGH 20Z...BUT THE BETTER THREAT IS NOW SHIFTING EAST OF MSP.

/OUTLOOK FOR KMSP/
THU...VFR. WINDS WNW AT 10G15KTS.
FRI...VFR. WINDS NW AT 15G20KTS.
SAT...VFR. CHC SHRA/TS WITH MVFR. WINDS NW AT 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MESOSCALE...BORGHOFF
SHORT TERM...LS
LONG TERM...RAH
AVIATION...BORGHOFF
Hazardous weather outlook, Jun 26, 12:04 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
104 PM CDT WED JUN 26 2013

MNZ045-052-053-060>063-070-078-WIZ014>016-023>028-271815-
KANABEC-ISANTI-CHISAGO-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-DAKOTA-
GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
104 PM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. A
SLIGHT CHANCE OF NON-SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY AND
THEN AGAIN ON MONDAY AND TUESDAY. THE THREAT FOR SEVERE WEATHER
IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MNZ041>044-048>051-057>059-066>069-076-077-084-085-093-271815-
DOUGLAS-TODD-MORRISON-MILLE LACS-POPE-STEARNS-BENTON-SHERBURNE-
KANDIYOHI-MEEKER-WRIGHT-MCLEOD-SIBLEY-CARVER-SCOTT-LE SUEUR-RICE-
WASECA-STEELE-FREEBORN-
104 PM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY AND
THEN AGAIN ON MONDAY AND TUESDAY. THE THREAT FOR SEVERE WEATHER
IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ047-054>056-064-065-073>075-082-083-091-092-271815-
STEVENS-LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-RENVILLE-
REDWOOD-BROWN-NICOLLET-WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
104 PM CDT WED JUN 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY AND
THEN AGAIN ON MONDAY AND TUESDAY. THE THREAT FOR SEVERE WEATHER
IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

In the hours before

Local storm report, Jun 26, 9:47 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 AM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     2 N FROST               43.61N 93.93W
06/22/2013                   FARIBAULT          MN   LAW ENFORCEMENT

            SCATTERED LARGE BRANCHES DOWN ALONG HIGHWAY 254 BETWEEN
            FROST AND INTERSTATE 90.

0125 AM     TSTM WND DMG     WELLS                   43.74N 93.73W
06/22/2013                   FARIBAULT          MN   LAW ENFORCEMENT

            SCATTERED TREES DOWN.

&&

TDK
Local storm report, Jun 26, 11:14 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HAIL             CHISAGO CITY            45.37N 92.89W
06/26/2013  E0.25 INCH       CHISAGO            MN   TRAINED SPOTTER

&&

LRS
Special weather statement, Jun 26, 11:17 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1217 PM CDT WED JUN 26 2013

MNZ053-063-WIZ014-261800-
CHISAGO-POLK-WASHINGTON-
1217 PM CDT WED JUN 26 2013

AT 1212 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF FOREST LAKE. THIS STORM WAS MOVING
EAST AT 25 MPH. PEA SIZE HAIL WAS REPORTED WITH THIS STORM AT 1214 PM
IN SOUTHERN CHISAGO COUNTY.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHAFER.
  OSCEOLA.
  DRESSER.
  CENTURIA.
  WANDEROOS.
  DERONDA.

LAT...LON 4552 9235 4523 9229 4524 9302 4541 9301
TIME...MOT...LOC 1716Z 259DEG 24KT 4535 9273
Special weather statement, Jun 26, 12:00 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 PM CDT WED JUN 26 2013

MNZ063-070-078-WIZ023-024-261845-
DAKOTA-GOODHUE-PIERCE-ST. CROIX-WASHINGTON-
100 PM CDT WED JUN 26 2013

...HEAVY RAIN DEVELOPING OVER DAKOTA...GOODHUE...PIERCE...ST. CROIX
AND WASHINGTON COUNTIES THROUGH 145 PM CDT...

AT 1258 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTH OF RIVER FALLS...OR 9 MILES SOUTHEAST OF
HUDSON. THIS STORM WAS MOVING EAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RIVER FALLS.
  ROBERTS.
  BELDENVILLE.
  HAMMOND.
  MARTEL.
  BALDWIN.

LAT...LON 4506 9215 4464 9215 4471 9275 4512 9278
TIME...MOT...LOC 1801Z 274DEG 14KT 4489 9258
Local storm report, Jun 26, 12:19 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
119 PM CDT WED JUN 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             RIVER FALLS             44.86N 92.62W
06/26/2013  E0.25 INCH       PIERCE             WI   TRAINED SPOTTER

&&

BORGHOFF
Special weather statement, Jun 26, 12:33 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
133 PM CDT WED JUN 26 2013

MNZ053-062-063-WIZ014-023-025-261930-
CHISAGO-DUNN-POLK-RAMSEY-ST. CROIX-WASHINGTON-
133 PM CDT WED JUN 26 2013

...HEAVY RAIN CONTINUING OVER CHISAGO...DUNN...POLK...RAMSEY...ST.
CROIX AND WASHINGTON COUNTIES THROUGH 230 PM CDT...

AT 131 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTH OF STILLWATER. THIS STORM WAS MOVING EAST
AT 20 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. ADDITIONAL RAINFALL BETWEEN ONE HALF INCH TO JUST OVER ONE
INCH ALSO SHOULD BE EXPECTED AS THESE STORMS PASS YOUR LOCATION.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HUGO.
  SCANDIA.
  MARINE ON ST CROIX.
  EAST FARMINGTON.
  OSCEOLA.
  HOULTON.

LAT...LON 4544 9218 4507 9215 4497 9299 4529 9302
TIME...MOT...LOC 1832Z 261DEG 28KT 4518 9284

The radar

The Minneapolis radar (KMPX), 75 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pierce

When
June 26, 12:46 PM CST to 12:51 PM CST
Where
Pierce County, 0.85 mi NE of River Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.860, -92.620

Thunderstorm Wind, Pierce

When
June 26, 1:00 PM CST
Where
Pierce County, 0.85 mi NW of Ellsworth
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.740, -92.480

Several large tree branches blew down near Ellsworth, Wisconsin.

Flash Flood, Eau Claire

When
June 26, 4:45 PM CST to 8:45 PM CST
Where
Eau Claire County, 3.39 mi NW of Eau Claire to 3.29 mi WSW of Eau Claire
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.849, -91.536

Very heavy rainfall in a short period of time caused a mudslide on Highway 53 just south of the Eau Claire/Chippewa county line. The southbound lanes were closed for about three hours as crews removed more than 30 truckloads of soil.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450735, 450736, 460869.